Have you noticed you have been getting more cavities than usual in the past couple of years? There could be many reasons for this, of course, but one often overlooked reason for an increase in cavities may be a medication you are taking. Read on for some information about how your medications may be harming your oral health.
The connection between cavities and medications
One cause of cavities can be dry mouth – the saliva in your mouth helps to wash bacteria off of the teeth and gums, which can help to keep teeth healthy. It also helps to neutralize the acid that plaque can produce, which damages teeth.
You may have noticed that your mouth has been drier lately if you have started to take medication for allergies, asthma, anxiety or depression, high cholesterol, pain, Parkinson’s disease, or Alzheimer’s disease. There are actually more than 500 medications that list dry mouth as a possible side effect.
What can you do about dry mouth?
If you are concerned about dry mouth from a medication you are taking, speak with your doctor. It is possible he or she may have a solution, such as a different kind of medication or a change to the dose. You can also try drinking more water, chewing sugar-free gum, using an over-the-counter mouth moisturizer such as a spray, getting a humidifier for your home to increase the amount of moisture in the air, and avoiding beverages that can make the mouth more dry, such as coffee and alcohol.
You should also make sure to see your dentist for your exam twice a year, or whenever you have a concern about your teeth. Make sure to tell your dentist about any medication you are taking.
Dry mouth is not only annoying – it can lead to cavities and even more serious problems with your teeth. If you have dry mouth, or any other oral health problem, don’t wait! Call Arlington Dental Aesthetics in Arlington or South Riding Smiles in South Riding for an appointment. Call the Arlington office at (703) 214-3183 or the South Riding Smiles office at (703) 214-3185!